Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 367, NWS Omaha, NE

October 1, 2002Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 1:50 AM CDT for Cass County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 1:50 AM CDT (06:50 UTC)
Expired
Oct 1, 2002, 2:45 AM CDT
In force
55 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cass County, NE

The radar

The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS53 KOAX 010650
SVROMA
NEC025-010745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
149 AM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 245 AM CDT

* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTHWEST OF EAGLE...OR
  ABOUT 12 MILES EAST OF LINCOLN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  MURDOCK
  ALVO
  SOUTH BEND
  LOUISVILLE
  MANLEY

IF YOU ARE IN THE WARNED AREA...PREPARE FOR STRONG WINDS...HAIL UP
TO THE SIZE OF QUARTERS...HEAVY RAIN AND DANGEROUS LIGHTNING.  GET 
INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4095 9648 4078 9648 4083 9590 4105 9597

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:55 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Sep 30, 2:55 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT MON SEP 30 2002

TIMING FRONTS MOVEMENT ACRS CWA ON TUE AND THEN PCPN CHC WED/THU
MAIN FCST CHALLENGE THIS FCST PD.  ETA/AVN SIMILAR WITH MANY FTRS
THRU WED AND FOLLOWED THAT TREND.

SHORT TERM...DRYING SW FLOW PREVAILED THIS AFTN AS ADVERTISED
YDA...XCPT FAR SERN ZONES WHERE CU FIELD WAS FORMING BY 20Z.
HIGHER SFC-850 MB MSTR S OF CWA STILL FCST TO RETURN TNGT.
THIS LOW MSTR/LOW LVL THETA E ADVCTN LIFTS TWD 700 MB NRLY
SATURATING THAT LVL OVR SERN NEBR/SWRN IA BY 12Z TUE...SHOWN BY 310
K SFC...CREATING ELEVATED INSTABILITY.  THUS WL KEEP CHC OF TSTMS IN
FCST SRN 1/2.  OTHER AREA OF ISENTROPIC LIFT AND LOWERING
CONDENSATION PRESSURE DEFICITS ALNG AND NW OF APPROACHING CDFNT IS
NOW FCST TO RMN NW OF ZONES TNGT...BUT STEEPER LAPSE RATES AND
850-700 MB FRONTOGENESIS FCST OVR THAT AREA SO LEFT SMALL POPS IN
NWRN ZONES LATE.   DROPPED PCPN CHC NE TNGT.  LOWERING DWPTS AND
DECOUPLING WINDS WILL ALLOW LOWS TO BE COOLER THAN THIS
MORNING...BUT GAVE A LTL HIGHER RANGE S DUE TO PRBL INCREASE IN MID
CLDS EVEN IF CONVECTION FAILS TO DVLP.

ON TUE...FNT NOW APPEARS IT WL ONLY MOV TO ROUGHLY A LNK-OMA LN BY
00Z ACCORDING TO AVN AND ETA WHICH ARE NOW SIMILAR.  THIS PUTS SRN
1/2 OF CWA IN WARM SECTOR WITH HIGHS INTO THE 80S. POTENTIAL PRBLM
THOUGH IS CLOUDS/PCPN THAT COULD BE LINGERING DUE TO ISENTROPIC
LIFT.  FELT THAT EVEN IF CLOUDS/SCT PCPN DOES DVLP LATE TNGT/EARLY
TUE...MOST OF IT WOULD BREAK UP OR SHIFT NE OF CWA DURING THE AFTN
TO ALLOW FOR MODERATE MIXING.  ALSO...CLOUDS MAY BE A LTL SLOWER TO
INCREASE NRN SECTIONS SO BOOSTED ALL HIGHS ON TUE...THE MOST FM OMA
AND LNK AND SWD.  WL KEEP SMALL POPS IN POST FRONTAL.  ETA TRIES TO
PUNCH 850 MB DRY SLOT INTO SERN NEBR CAUSING MUCH LESS LATE AFTN
CAPE SWRN SECTIONS.  AVN FTHR W WITH HIGHER DWPTS WHICH MAY BE THE
CASE SINCE WINDS MAY BE BACKED A LTL IN RESPONSE TO SFC LOW ON FNT.
THUS WL KEEP MODERATELY HIGH POPS ALONG FNT BUT TRIM BACK SLIGHTLY
DURING THE AFTN FAR SE.  SERN ZONES THOUGH WARRANT A BOOST IN POPS
TUE NGT AS FRONT MOVS THRU AND UPR JET SEGMENT LIFTS OUT.  WITH
SLOWER FROPA...BOOSTED ALL LOWS TUE NGT.

MADE LTL/NO CHANGES WED-FRI.  ISENTROPIC LIFT COULD GENERATE SHWERS
WED/THU...BUT MODELS INDICATE BEST CHCS WOULD BE S.  THE LOW IS
STILL FCST INTO SERN NEBR BY 12Z FRI WHICH COULD SPREAD A LTL MORE
WDSPREAD THUNDER RISK INTO MAINLY SERN 1/2.

ECMWF CLOSER TO ENSEMBLES WHICH DIG NEXT TROF OVR SWRN U.S.  THUS WL
KEEP SAT-MON DRY ATTM.

NOTE TO SURROUNDING WFOS...LX1 REMAINS DOWN...NO GENERATION OF GRIDS
THIS FCST.

.OMA...NONE
CHERMOK
Hazardous weather outlook, Sep 30, 11:35 AM CDT, 14 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT MON SEP 30 2002

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

WARM AND RELATIVELY DRY SOUTHWEST WINDS SPREADING ACROSS NEBRASKA
WILL LIKELY PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS THE AREA
THIS AFTERNOON. SOME MOISTURE WILL BEGIN TO SPREAD NORTH TONIGHT
BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA LATE. IF THUNDERSTORMS DO DEVELOP...A FEW
COULD CONTAIN HAIL AND GUSTY WINDS...BUT COVERAGE AND CHANCES
APPEAR LOW AND THUS SPOTTERS SHOULD NOT BE NEEDED.

MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND
IOWA ON TUESDAY...AND A COLD FRONT WILL MOVE INTO EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG
THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE
AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE
FROM LINCOLN TO OMAHA. LARGE HAIL AND GUSTY WINDS WOULD BE THE
MAIN SEVERE WEATHER THREAT ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

CHERMOK

In the hours before

Special weather statement, Oct 1, 1:00 AM CDT, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 AM CDT TUE OCT 1 2002

A FEW ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT.

MOISTURE WILL CONTINUE TO RETURN IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE.  A STRONG LOW LEVEL JET IS HELPING FEED THE STORMS.
A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS.  HOWEVER...COVERAGE
IS EXPECTED TO REMAIN LOW.

MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND
IOWA ON TUESDAY. IN ADDITION...A COLD FRONT WILL MOVE INTO EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE
ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE
AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE
FROM COLUMBUS TO ONAWA.  LARGE HAIL AND GUSTY WINDS WOULD BE THE
MAIN SEVERE WEATHER HAZARDS ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:15 AM CDTSevere Thunderstorm WarningOAXSaline30 min
Oct 1, 12:42 AM CDTSevere Thunderstorm WarningOAXSaline33 min
Oct 1, 1:09 AM CDTSevere Thunderstorm WarningOAXLancaster66 min
Oct 1, 10:23 AM CDTSevere Thunderstorm WarningOAXDouglas52 min
Oct 1, 5:03 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy42 min
Oct 1, 5:11 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline34 min
Oct 1, 5:15 PM CDTSevere Thunderstorm WarningOAXGage30 min
Oct 1, 5:16 PM CDTSevere Thunderstorm WarningOAXLancaster44 min
Oct 1, 5:20 PM CDTSevere Thunderstorm WarningOAXDouglas40 min
Oct 1, 5:38 PM CDTSevere Thunderstorm WarningOAXSaunders37 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Oct 1, 6:00 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Oct 1, 6:07 PM CDTSevere Thunderstorm WarningOAXLancaster23 min
Oct 1, 6:16 PM CDTSevere Thunderstorm WarningOAXWashington44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.